Format

Send to

Choose Destination
Ir J Med Sci. 2007 Dec;176(4):319-21. Epub 2007 Sep 5.

Disulfiram-induced transient optic and peripheral neuropathy: a case report.

Author information

1
Department of Ophthalmology, Waterford Regional Hospital, Dunmore Road, Waterford, Republic of Ireland. asifho@gmail.com

Abstract

AIM:

To report a case of optic and peripheral neuropathy after chronic use of disulfiram for alcohol dependence management.

MATERIALS AND METHODS:

A case report.

RESULTS:

A 57-year-old male presented with gradual loss of vision in both eyes with intermittent headaches for 2 months. He also complained of paraesthesia with numbness in both feet. His vision was 6/15 and 2/60 in the right and left eyes, respectively. Fundoscopy revealed bilaterally swollen optic nerve heads. Visual field testing confirmed bilateral central-caecal scotomata. He had been taking disulfiram for alcohol dependence for the preceding 3 years. Disulfiram discontinuation lead to an immediate symptomatic improvement.

CONCLUSION:

Physicians initiating long-term disulfiram therapy should be aware of these adverse effects. They should recommend annual ophthalmic reviews with visual field testing. Patients should be reassured with respect to the reversibility of these adverse effects.

PMID:
17786501
DOI:
10.1007/s11845-007-0065-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center